Alert archive / Indiana / Small Craft Advisories in 2018

Small Craft Advisory 7, NWS Northern Indiana

February 4, 2018

NWS Northern Indiana issued this small craft advisory at Feb 4, 2018, 7:41 PM EST. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Feb 4, 2018, 7:41 PM EST (00:41 UTC)
Expired
Feb 5, 2018, 10:00 AM EST
In force
14 hr
Issued by
NWS Northern Indiana

The text

As transmitted.

052 
WHUS73 KIWX 050041
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
741 PM EST Sun Feb 4 2018

LMZ043-046-050845-
/O.NEW.KIWX.SC.Y.0007.180205T0041Z-180205T1100Z/
/O.CON.KIWX.UP.W.0001.000000T0000Z-180205T0400Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
741 PM EST Sun Feb 4 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EST MONDAY...
...HEAVY FREEZING SPRAY WARNING REMAINS IN EFFECT UNTIL 11 PM EST
THIS EVENING...

The National Weather Service in Northern Indiana has issued a
Small Craft Advisory, which is in effect until 6 AM EST Monday. 

* WINDS...West 15 to 25 knots.
  

* WAVES...6 to 10 feet subsiding to 3 to 5 feet Monday.
  

* FREEZING SPRAY...heavy freezing spray is expected in ice free 
  areas. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Heavy Freezing Spray Warning means heavy freezing spray is
expected to rapidly accumulate on vessels. These conditions can
be extremely hazardous to navigation. It is recommended that
mariners not trained to operate in these conditions or vessels
not properly equipped to do so...remain in port or avoid the
waring area.

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A small craft advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$
2 follow-up statements
429 
WHUS73 KIWX 050325
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1025 PM EST Sun Feb 4 2018

LMZ043-046-051100-
/O.CAN.KIWX.UP.W.0001.000000T0000Z-180205T0400Z/
/O.CON.KIWX.SC.Y.0007.000000T0000Z-180205T1100Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1025 PM EST Sun Feb 4 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST MONDAY...
...HEAVY FREEZING SPRAY WARNING IS CANCELLED...

The National Weather Service in Northern Indiana has cancelled
the Heavy Freezing Spray Warning. 

* WINDS...West 15 to 20 knots.

* WAVES...5 to 8 feet subsiding to 2 to 4 feet Monday.

* FREEZING SPRAY...light freezing spray still possible overnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Heavy Freezing Spray Warning means heavy freezing spray is
expected to rapidly accumulate on vessels. These conditions can
be extremely hazardous to navigation. It is recommended that
mariners not trained to operate in these conditions or vessels
not properly equipped to do so...remain in port or avoid the
waring area.

&&


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A small craft advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$
096 
WHUS73 KIWX 050920
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
420 AM EST Mon Feb 5 2018

LMZ043-046-051500-
/O.EXT.KIWX.SC.Y.0007.000000T0000Z-180205T1500Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
420 AM EST Mon Feb 5 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 AM EST THIS
MORNING...

* WINDS...Southwest 10 to 15 knots.

* WAVES...3 to 6 feet subsiding to 2 to 4 feet late this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A small craft advisory means that sustained winds or frequent 
gusts of 22 to 33 knots are likely...and/or waves greater than 4 
feet are expected. Inexperienced mariners...especially those 
operating smaller vessels should avoid navigating in these 
conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this small craft advisory went out at Feb 4, 6:41 PM EST, 1 hour earlier.

Area forecast discussion, Feb 4, 6:41 PM EST, 1 hour before
Area Forecast Discussion
National Weather Service Northern Indiana
641 PM EST Sun Feb 4 2018

.SYNOPSIS...
Issued at 632 PM EST Sun Feb 4 2018

Light snow will gradually diminish early this evening but some
lake effect snow will continue into late evening before ending.
Gusty winds could produce patchy blowing and drifting snow near
the lake. Temperatures will drop into the single digits tonight
with wind chill values in the zero to 10 below range for Monday
morning. Another 1 to 3 inches of snow is then expected Monday
night. There is also potential for a third light snow event
Tuesday night but confidence is low for that event.

&&

.SHORT TERM...(This Evening through Monday)
Issued at 227 PM EST Sun Feb 4 2018

Potent trailing pv anomaly and associated deformation/fgen axis will
pivot east through the local area this afternoon into early this
evening. Roads could ice up a bit given possible light snow
accumulations and falling temps within caa wing. Will cover
through social media/HWO for now and monitor trends, especially in
nw OH where additional amounts could near an inch. Some freezing
drizzle cold also mix in this afternoon. Will keep the Winter
Weather Advisory otherwise into the evening across nw IN/sw Lower
MI as lake effect plume pivots east and weakens with time. Reduced
visibilities/brief intense snowfall rates with most locations in
the advisory seeing an additional 1-3" of snow will likely create
difficult travel conditions.

Strong subsidence/drying behind this upper trough will provide a
brief period of quiet wx tonight through much of Monday, though
temps will be well below normal with sub-zero wind chills likely in
the morning.

Next smaller scale wave within broad/active upper trough still on
target to generate a period of accumulating snow late Monday
afternoon through the early overnight Monday night. Modest
ageostrophic response under the ascending branch of a coupled
upper jet expected to lead to decent fgen and dynamic forcing into
the lower Great Lakes during this time. This forcing/shot of warm
advection and a deep isothermal layer hovering in the lower
portion of the DGZ does hint at the potential for a quick
1-3"...with local amounts 3-4" possible across far nw IN/sw Lower
MI as thermal gradient weakens with eastward progression. The snow
will then taper off from west to east early Tuesday morning.

&&

.LONG TERM...(Monday Night through Sunday)
Issued at 227 PM EST Sun Feb 4 2018

Broad troughing will remain in place into the long term under a
persistent Hudson Bay polar low. Several sheared shortwaves will
ripple through in this fast flow bringing opportunities for snow and
below normal temps near a baroclinic zone oscillating between the
Lower Great Lakes and OH Valley.

The 12z model suite continued the trend of a large scaler scale
shortwave trough bringing the next chance for light snow Tuesday
night into Wednesday morning. Open/sheared nature to the southern
stream wave should keep deeper moisture from getting into deeper
cold air with this frontal wave tracking ene through the OH/TN
Valleys. Another 1-3" of snow seems to be the ceiling with this
system, best chances along/southeast of US 24. Drier then
Wednesday into Thursday outside of some light lake effect
snow...with Friday into next weekend potentially active as the
next pacific wave approaches.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday Evening)
Issued at 629 PM EST Sun Feb 4 2018

Light snow was diminishing but some light freezing drizzle still
possible mainly at KFWA for an hour or two before ending. Lake
effect snow plume to impact KSBN for a few hours before ending
with IFR expected. Gradual clearing and VFR overnight and first
part of Monday. Next system quickly approaches late tomorrow and
light snow should spread east with at least MVFR restrictions to
end the period but IFR not out of question, especially at KSBN.

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Winter Weather Advisory until 9 PM EST /8 PM CST/ this evening
     for INZ003-004.

MI...Winter Weather Advisory until 9 PM EST this evening for MIZ077-
     078.

OH...NONE.
LM...Heavy Freezing Spray Warning until 11 PM EST this evening for
     LMZ043-046.

     Gale Warning until 7 PM EST this evening for LMZ043-046.

&&

SYNOPSIS...Roller
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...Lashley

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Feb 4, 10:06 AM EST, 9 hours 35 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
1006 AM EST Sun Feb 4 2018

INZ003-004-MIZ077-078-051515-
La Porte-St. Joseph IN-Berrien-Cass MI-
1006 AM EST Sun Feb 4 2018 /906 AM CST Sun Feb 4 2018/

This hazardous weather outlook is for portions of southwest Michigan
and northern Indiana.

.DAY ONE...Today and Tonight

A Winter Weather Advisory is in effect today into this evening. Check
WSWIWX for details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

2 to 4 inches of additional snow is expected late Monday afternoon
into Monday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

INZ005>009-012>018-020-022>027-032>034-MIZ079>081-OHZ001-002-004-005-
015-016-024-025-051515-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-Wabash-
Huntington-Wells-Adams-Grant-Blackford-Jay-St. Joseph MI-Branch-
Hillsdale-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-
Allen OH-
1006 AM EST Sun Feb 4 2018 /906 AM CST Sun Feb 4 2018/

This hazardous weather outlook is for portions of northern Indiana...
southwest Michigan and northwest Ohio.

.DAY ONE...Today and Tonight

Periods of light snow and patchy freezing drizzle may create slick
spots on roads today into this evening. Additional snow accumulations
will be less than a half inch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

1 to 3 inches of additional snow is expected Monday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-051515-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1006 AM EST Sun Feb 4 2018

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

A gale warning is in effect for today. Heavy freezing spray is also
possible through tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Local storm report, Feb 4, 2:38 PM EST, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
238 PM EST SUN FEB 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     SNOW             2 NNW HUDSON LAKE       41.74N 86.55W
02/04/2018  M4.5 INCH        LA PORTE           IN   TRAINED SPOTTER

&&

CR
Special weather statement, Feb 4, 3:14 PM EST, 4 hours 27 minutes before
Special Weather Statement
National Weather Service Northern Indiana
314 PM EST Sun Feb 4 2018

INZ005>009-012>018-020-022>027-032>034-MIZ079>081-OHZ001-002-004-
005-015-016-024-025-042300-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-Wabash-
Huntington-Wells-Adams-Grant-Blackford-Jay-St. Joseph MI-Branch-
Hillsdale-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-
Van Wert-Allen OH-
Including the cities of Elkhart, Goshen, Nappanee, Lagrange,
Topeka, Shipshewana, Angola, Fremont, Kendallville, Ligonier,
Albion, Auburn, Garrett, Knox, North Judson, Bass Lake, Winamac,
Francesville, Medaryville, Plymouth, Bremen, Culver, Rochester,
Akron, Warsaw, Winona Lake, Syracuse, Mentone, Columbia City,
Tri-Lakes, South Whitley, Fort Wayne, New Haven, Monticello,
Monon, Brookston, Logansport, Royal Center, Peru, Grissom AFB,
Mexico, Wabash, North Manchester, Huntington, Roanoke, Bluffton,
Ossian, Decatur, Berne, Marion, Gas City, Upland, Hartford City,
Montpelier, Portland, Dunkirk, Sturgis, Three Rivers,
White Pigeon, Mendon, Coldwater, Bronson, Hillsdale, Jonesville,
Litchfield, Bryan, Edgerton, Wauseon, Archbold, Swanton, Delta,
Defiance, Sherwood, Hicksville, Napoleon, Deshler,
Liberty Center, Paulding, Antwerp, Payne, Ottawa, Leipsic,
Columbus Grove, Continental, Pandora, Van Wert, Ohio City, Lima,
and Spencerville
314 PM EST Sun Feb 4 2018 /214 PM CST Sun Feb 4 2018/

...Slick Roads Possible Late This Afternoon and Evening...

An area of snow will fill in behind a strong cold front late this
afternoon into early this evening. Snow accumulations up to 1 inch
will be possible. In addition, temperatures will be falling
sharply and winds will be gusty resulting in reduced visibilities
and patchy slick spots on roads. The snow will taper off from
northwest to southeast early this evening. Allow extra travel
time to reach your destination.
Special weather statement, Feb 4, 4:14 PM EST, 3 hours 27 minutes before
Special Weather Statement
National Weather Service Northern Indiana
414 PM EST Sun Feb 4 2018

INZ003-012-MIZ077-042315-
La Porte-Starke-Berrien-
Including the cities of Michigan City, La Porte, Knox,
North Judson, Bass Lake, Niles, Benton Harbor, St. Joseph,
Fair Plain, Benton Heights, Buchanan, and Paw Paw Lake
414 PM EST Sun Feb 4 2018 /314 PM CST Sun Feb 4 2018/

...Band of Lake Effect Snow Moving East...

A band of lake effect snow across eastern Porter county will shift
eastward across La Porte, western Starke, and southwest Berrien
Counties through 600 PM EST. Significant visibility reductions can
be expected with this band along with brief snowfall rates of 1
to 2 inches per hour. Motorists should be prepared for rapid
changes in visibility with lake effect snow showers through early
evening, along with slick and snow covered roads.
Local storm report, Feb 4, 5:01 PM EST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
501 PM EST SUN FEB 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     SNOW             2 N WINONA LAKE         41.24N 85.81W
02/04/2018  M2.5 INCH        KOSCIUSKO          IN   NWS EMPLOYEE

&&

NDM
Special weather statement, Feb 4, 5:06 PM EST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Northern Indiana
506 PM EST Sun Feb 4 2018

INZ018-025>027-032>034-OHZ001-002-004-005-015-016-024-025-050015-
Allen IN-Huntington-Wells-Adams-Grant-Blackford-Jay-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
Including the cities of Fort Wayne, New Haven, Huntington,
Roanoke, Bluffton, Ossian, Decatur, Berne, Marion, Gas City,
Upland, Hartford City, Montpelier, Portland, Dunkirk, Bryan,
Edgerton, Wauseon, Archbold, Swanton, Delta, Defiance, Sherwood,
Hicksville, Napoleon, Deshler, Liberty Center, Paulding, Antwerp,
Payne, Ottawa, Leipsic, Columbus Grove, Continental, Pandora,
Van Wert, Ohio City, Lima, and Spencerville
506 PM EST Sun Feb 4 2018

...Brief Period of Freezing Drizzle Early This Evening...

Freezing drizzle and light freezing rain was being reported
across northeast Indiana and northwest Ohio along with light snow.
This wintry mix was creating slick and hazardous roads.
Precipitation is expected to change over to all light snow this
evening but roads will remain icy, slick and hazardous with
temperatures well below freezing. Slow down and use caution if you
are out on the roads tonight. Secondary roads, parking lots and
sidewalks will also be icy and very slick.
Local storm report, Feb 4, 6:47 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
647 PM EST SUN FEB 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     SNOW             4.1 NNW HUDSON, IN      41.59N 85.11W
02/04/2018  M3.6 INCH        STEUBEN            IN   TRAINED SPOTTER

            2" ENDING AT 7 AM. 1.6" BETWEEN 7 AM AND 630
            PM EST.

&&

KMB

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 5, 3:28 AM ESTWinter Weather AdvisoryIWXAllen, Cass, DeKalb, Elkhart, Fulton, Huntington and 10 more23 hr

Nearby

Small Craft Advisories in Indiana, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.